Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Miami, FL

May 2, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 2, 2003, 3:45 PM EDT for Miami-Dade County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 3:45 PM EDT (19:45 UTC)
Expired
May 2, 2003, 4:15 PM EDT
In force
30 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 15 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS52 KMFL 021945
SVRMIA
FLC086-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
343 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 415 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER THE REDLANDS...       
  MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 415 PM EDT...    
  THE REDLANDS AND HOMESTEAD... 
  NARANJA AND PRINCETON... 
  GOULDS AND PERRINE...
  BLACK POINT

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2568 8051 2552 8060 2520 8008 2543 7993

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:05 PM EDT, 40 minutes earlier.

Area forecast discussion, May 2, 3:05 PM EDT, 40 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
305 PM EDT FRI MAY 2 2003

CURRENTLY...SFC LOW OFF THE CAROLINAS WITH LOW LVL TROUGH EXTENDING
SSW THROUGH ANDROS. SATELLITE VIS IMAGES SHOWING EXTENSIVE
CLOUDINESS NEAR AND DOWNSTREAM THE AXIS OF THIS TROUGH. DRY AIRMASS
SITTING OVER SOUTH FLORIDA...HOWEVER A LINE OF SHWRS/TSTMS HAS
DEVELOPED OVER MIAMI-DADE PRODUCING WIND GUSTS GREATER THAN 28 KTS
AT THE OFFICE.

SHORT TERM...SFC LOW WILL CONTINUE TO MOVE NE JUST OF ERN SEA BOARD.
ANOTHER LOW AND ASSOCIATED FRONT WILL MOVE SE THROUGH S FL PENINSULA
THROUGH SUNDAY....HOWEVER ANY WX ASSOCIATED WITH THIS SYSTEM WILL
REMAIN AWAY FROM OUR AREA. A HIGH PRESSURE RIDGE WILL THEN BUILD
OVER THE WRN ATLANTIC AND ACROSS OUR AREA THROUGH THE REST OF THE
EXTENDED FORECAST PERIOD. WILL KEEP A SLIGHT CHANCE OF SHWRS/TSTMS
THROUGH THE PERIOD MAINLY INLAND AREAS TO ACCOUNT FOR AFTERNOON SEA
BREEZES AND DIURNAL HEATING EFFECTS.

MARINE...WINDS SHOULD BE LIGHT AND VARIABLE FOR THE MOST PART AS THE
PRESSURE GRADIENT REMAIN FAIRLY RELAXED THROUGH THE SHORT TERM. A
SLIGHT INCREASE IN WIND SPEED WILL BE INDICATED TUE AND WED AS THE
HIGH PRESSURE RIDGE BUILDS WESTWARD JUST NORTH OF THE AREA BUT
STILL...WINDS AND SEAS SHOULD REMAIN WELL BELOW SCA CRITERIA.

FIRE WEATHER...MEAN RH TO REMAIN WELL ABOVE 35% THROUGH THE PERIOD.

PBI BB 069/088 071/088 073 22020
FLL BB 073/088 074/088 076 22020
MIA BB 074/089 073/089 076 00020
APF BB 071/086 071/086 071 00020

.MIA...NONE.

GARCIA
Hazardous weather outlook, May 2, 5:00 AM EDT, 10 hours 45 minutes before
FLZ063-066>075-021500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...AFTERNOON THUNDERSTORMS EXPECTED MAINLY INTERIOR AND EAST...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
AFFECT THE EAST COAST METROPOLITAN AREAS...WHILE IN THE INTERIOR AND
WEST COAST AREAS...WIDELY SCATTERED AFTERNOON SHOWERS AND THUNDER
-STORMS CAN BE EXPECTED.

STEERING WINDS WILL MOVE THE ACTIVITY FROM WEST TO EAST ACROSS THE
PENINSULA AND THE WEST COAST ACTIVITY WILL BE INLAND.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE THE OCCASIONAL CLOUD
TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 2, 2:53 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
253 PM EDT FRI MAY 2 2003

FLZ074-021930-
253 PM EDT FRI MAY 2 2003

STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN MIAMI DADE COUNTY
FROM THE WEST KENDALL AREA EAST TO THE MIAMI BEACH AREA. THESE
STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH.
MOVEMENT WILL BE TO THE EAST SOUTHEAST AT 10 MPH.

RADER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:44 PM EDTSpecial Marine WarningMFL31 min
May 2, 3:21 PM EDTSpecial Marine WarningMFL54 min
May 2, 3:21 PM EDTSpecial Marine WarningMFL54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.